Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 113, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2014, 5:43 PM CDT for Logan County, Wallace County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 21, 2014, 6:17 PM CDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:53 PM CDT | HAIL 1 | Wallace, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS53 KGLD 212243
SVRGLD
KSC109-199-212330-
/O.NEW.KGLD.SV.W.0113.140621T2243Z-140621T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT SAT JUN 21 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...
EASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 530 PM MDT/630 PM CDT/
* AT 440 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
WALLACE...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
WALLACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3914 10152 3887 10135 3871 10154 3870 10181
TIME...MOT...LOC 2243Z 203DEG 20KT 3886 10162
HAIL...1.50IN
WIND...<50MPH
$$
MENTZER2 follow-up statements
097 WWUS53 KGLD 212302 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 502 PM MDT SAT JUN 21 2014 KSC109-199-212330- /O.CON.KGLD.SV.W.0113.000000T0000Z-140621T2330Z/ LOGAN KS-WALLACE KS- 502 PM MDT SAT JUN 21 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN WALLACE AND WEST CENTRAL LOGAN COUNTIES UNTIL 530 PM MDT/630 PM CDT/... AT 459 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALLACE...AND MOVING NORTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3914 10152 3887 10135 3871 10154 3870 10181 TIME...MOT...LOC 2302Z 203DEG 20KT 3896 10157 HAIL...1.00IN WIND...<50MPH $$ MENTZER
772 WWUS53 KGLD 212317 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 517 PM MDT SAT JUN 21 2014 KSC109-199-212327- /O.CAN.KGLD.SV.W.0113.000000T0000Z-140621T2330Z/ LOGAN KS-WALLACE KS- 517 PM MDT SAT JUN 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALLACE AND WEST CENTRAL LOGAN COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3914 10152 3887 10135 3871 10154 3870 10181 TIME...MOT...LOC 2317Z 203DEG 20KT 3904 10153 $$ MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:12 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 21, 2:12 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 112 PM MDT SAT JUN 21 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1220 PM MDT SAT JUN 21 2014 SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL INCREASE IN COVERAGE THIS AFTERNOON THROUGH TONIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. DIFFERENCES REMAIN IN JUST HOW MUCH COVERAGE THERE WILL BE AND HOW LONG THEY WILL LAST BUT RIGHT NOW LOOKS LIKE THINGS WILL GET STARTED ALONG A SFC TROUGH NEAR/EAST OF THE CO/KS BORDER WITH ANOTHER AREA OVER FAR EASTERN COLORADO. THESE TWO AREAS MAY MERGE INTO ONE AREA THAT MOVES ACROSS THE CENTRAL AND EASTERN PARTS OF THE AREA THROUGH MIDNIGHT. AFTER MIDNIGHT THERE MAY BE LINGERING AREAS OF PRECIP BUT MOST OF THE ACTIVITY SHOULD BE DONE. LOWS GENERALLY 55-60 WEST...MID TO UPPER 60S EAST AND LOW 60S IN BETWEEN. SUNDAY...SHOULD HAVE A LULL IN PRECIPITATION POTENTIAL TIL MID/LATE IN THE DAY WHEN ANOTHER WEATHER SYSTEM MOVES INTO FAR EASTERN COLORADO. ONCE AGAIN MODELS HAVE VARYING SOLUTIONS ON HOW THIS WILL PLAY OUT SO CONFIDENCE RIGHT NOW NOT ALL THAT HIGH. AFTERNOON TEMPERATURES SHOULD BE COOLER WITH LOW TO MID 80S NORTH...AROUND FAR EAST AND SOUTH. WINDS BEHIND THE COLD FRONT GENERALLY FROM THE NORTH/NORTHWEST AT 10 TO 20 MPH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 107 PM MDT SAT JUN 21 2014 SHORTWAVE TROUGH COMING OUT OF NORTHERN COLORADO SUNDAY EVENING WILL INTERACT WITH A SURFACE COLD FRONT FOR SCATTERED TO NUMEROUS THUNDERSTORMS. MODELS HAVE SHIFTED THE FRONT A LITTLE FURTHER SOUTH COMPARED TO PREVIOUS RUNS...AND AT 00Z/MONDAY IT IS FORECAST TO BE NEAR A HILL CITY TO LEOTI LINE. ALONG AND SOUTH OF THE FRONT WILL STAND THE BEST CHANCES FOR THUNDERSTORMS. MODERATE TO STRONG INSTABILITY IS FORECAST ALONG/SOUTH OF THE FRONT WITH WEAK TO MODERATE INSTABILITY NORTH OF THE FRONT. DEEP LAYER SHEAR WILL NOT BE ALIGNED WITH THE INSTABILITY...IT WILL BE GREATEST NORTH OF THE FRONT. SO ANY STORMS WHICH DEVELOP IN THE POST FRONTAL HIGHLY SHEARED ENVIRONMENT MAY BECOME SUPERCELLULAR WITH ATTENDANT THREATS FOR VERY LARGE HAIL...GUSTY WINDS AND PERHAPS A TORNADO...TRANSITIONING TO MORE OF A HEAVY RAIN AND LARGE HAIL THREAT SOUTH OF THE FRONT. LOW LEVEL MOISTURE RETURN WILL GET UNDERWAY ON MONDAY WITH GOOD UPSLOPE COMPONENT INTO THE FRONT RANGE WHERE STORMS ARE LIKELY TO INITIATE AS ANOTHER SHORTWAVE COMES OUT OF THE MOUNTAINS. THOSE STORMS WILL SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN THE EVENING ENCOUNTERING DIMINISHING INSTABILITY. HOWEVER DEEP LAYER SHEAR WILL BE 30-40KTS SUGGESTING THE POSSIBILITY OF A SEVERE STORM OR TWO. TUESDAY LOOKS MUCH LIKE MONDAY WITH LOW LEVEL UPSLOPE AND MID LEVEL WESTERLIES RESULTING IN VEERING WIND PROFILES AND DEEP LAYER SHEAR 30-40KTS. WEAK TO MODERATE INSTABILITY IS ALSO FORECAST. DESPITE SUBTLE 500MB HEIGHT RISES IN THE AFTERNOON THERE IS ANOTHER SHORTWAVE TROUGH FORECAST TO TOP THE RIDGE AXIS AT PEAK HEATING WHICH WILL LIKELY RESULT IN SYNOPTIC SCALE LIFT AND ANOTHER ROUND OF THUNDERSTORMS. THE REMAINDER OF THE LONG TERM PERIOD CONTINUES THE ACTIVE PATTERN. IN FACT AS A TROUGH SETTLES INTO THE NORTHERN ROCKIES DEEP LAYER SHEAR WILL ONLY INCREASE AND PROVIDE AN EXCELLENT ENVIRONMENT FOR SEVERE STORMS...PARTICULARLY ON FRIDAY AND POSSIBLY ON SATURDAY DEPENDING ON WHERE A FRONT/DRY LINE END UP. TEMPERATURES IN THE LONG TERM PERIOD WILL BE NEAR NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1110 AM MDT SAT JUN 21 2014 SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...WILL INCREASE IN COVERAGE LATER THIS AFTERNOON THROUGH THE EVENING HOURS AT BOTH TERMINALS AS A WEATHER DISTURBANCE MOVES THROUGH. CURRENTLY THE BEST CHANCE IS IN THE 22Z-08Z TIME FRAME ALTHOUGH VARYING MODELS HAVE VARYING SOLUTIONS TO THIS SO LATER REFINEMENT WILL BE NEEDED. AFTER 08Z JUST SOME MID AND HIGH LEVEL CLOUDINESS EXPECTED. WINDS GUSTY FROM THE EAST/SOUTHEAST FROM TAF ISSUANCE THROUGH THE REST OF THE DAY WITH SOUTHERLY WINDS AROUND 10KTS TONIGHT. ON SUNDAY WINDS SHIFT TO THE NORTHWEST AT 10-15KTS AT KGLD AROUND 15Z WHILE REMAINING LIGHT/VARIABLE AT KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...024 AVIATION...99
Hazardous weather outlook, Jun 21, 11:45 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT JUN 21 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT JUN 21 2014 /1145 AM CDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED GENERALLY AFTER 3 PM MDT (4 PM CDT) THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING...A FEW PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH SLOWER MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, Jun 21, 4:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT JUN 21 2014
KSZ041-212215-
GREELEY-
346 PM MDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3851 10199 3870 10183 3870 10181 3861 10157
3840 10181
TIME...MOT...LOC 2146Z 218DEG 13KT 3853 10182
MENTZERSpecial weather statement, Jun 21, 5:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT JUN 21 2014
KSZ041-212245-
GREELEY-
418 PM MDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT
15 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
&&
LAT...LON 3827 10193 3850 10172 3840 10156 3830 10156
3826 10162 3826 10193
TIME...MOT...LOC 2218Z 219DEG 14KT 3825 10179
MENTZERLocal storm report, Jun 21, 5:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
06/21/2014 E1.00 INCH WALLACE KS TRAINED SPOTTER
ALSO 45 TO 50 MPH WIND.
&&
BRBLocal storm report, Jun 21, 5:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 6 N HORACE 38.56N 101.79W
06/21/2014 E1.75 INCH GREELEY KS LAW ENFORCEMENT
RELAYED BY EM GREELEY COUNTY.
&&
DRLocal storm report, Jun 21, 5:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 7 S SHARON SPRINGS 38.80N 101.74W
06/21/2014 E1.75 INCH WALLACE KS NWS EMPLOYEE
1 1/2 TO 1 3/4 INCH DIAMETER HAIL FOUND ON THE GROUND
NEAR MILE MARKER 133 ON HIGHWAY 27. TIME REPRESENTS AN
ESTIMATE OF WHEN THE HAIL FELL BASED ON RADAR.
&&
BRBThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:08 PM CDT | Special Weather Statement | GLD | Decatur | 67 min |
| Jun 21, 4:46 PM CDT | Special Weather Statement | GLD | Greeley | 29 min |
| Jun 21, 4:59 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 46 min |
| Jun 21, 5:18 PM CDT | Special Weather Statement | GLD | Greeley | 27 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| Jun 21, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 31 min |
| Jun 21, 6:41 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 21, 6:56 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.